Alert archive / Delaware / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 100, NWS Philadelphia/Mount Holly

June 29, 2025Sussex County, Delaware

NWS Philadelphia/Mount Holly issued this severe thunderstorm warning at Jun 29, 2025, 6:21 PM EDT for Sussex County, Delaware. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2025, 6:21 PM EDT (22:21 UTC)
Expired
Jun 29, 2025, 7:00 PM EDT
In force
39 min
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Sussex County, DE

The radar

The Dover AFB radar (KDOX), 33 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 6:29 PM EDTTSTM WND DMG1 S Bethel, DEMultiple tree branches snapped on Holly Branch Drive and Road 492A.
Jun 29, 6:29 PM EDTTSTM WND DMG1 Wnw Lakeside Manor, DELarge tree split and snapped along Woodland Ferry Road right next to the Laurel Little League fields. Time estimated from radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 10.4 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2025-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2444 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2025-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2444 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
829 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

139 
WUUS51 KPHI 292221
SVRPHI
DEC005-292300-
/O.NEW.KPHI.SV.W.0100.250629T2221Z-250629T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mount Holly NJ
621 PM EDT Sun Jun 29 2025

The National Weather Service in Mount Holly NJ has issued a

* Severe Thunderstorm Warning for...
  Southwestern Sussex County in southern Delaware...

* Until 700 PM EDT.

* At 621 PM EDT, a severe thunderstorm was located over Laurel, or 13
  miles southwest of Georgetown, and is nearly stationary.

  HAZARD...60 mph wind gusts.

  SOURCE...Broadcast media.

  IMPACT...Damage to roofs, siding, trees, and power lines is 
           possible.

* Locations impacted include...
  Seaford, Laurel, Sycamore, Blades, and Bethel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

In addition to large hail and damaging winds, frequent cloud to
ground lightning is occurring with this storm. Move indoors
immediately. Remember, if you can hear thunder, you are close enough
to be struck by lightning.

&&

LAT...LON 3850 7570 3860 7571 3861 7571 3867 7551
      3856 7545
TIME...MOT...LOC 2221Z 344DEG 3KT 3859 7560 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH

$$

Staarmann
1 follow-up statement
562 
WWUS51 KPHI 292243
SVSPHI

Severe Weather Statement
National Weather Service Mount Holly NJ
643 PM EDT Sun Jun 29 2025

DEC005-292300-
/O.CON.KPHI.SV.W.0100.000000T0000Z-250629T2300Z/
Sussex DE-
643 PM EDT Sun Jun 29 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR SOUTHWESTERN SUSSEX COUNTY...

At 643 PM EDT, a severe thunderstorm was located near Laurel, or 12 
miles north of Salisbury, and is nearly stationary. A 58 mph wind 
gust was measured near Bethel at 614 PM EDT.

HAZARD...60 mph wind gusts.

SOURCE...Broadcast media.

IMPACT...Damage to roofs, siding, trees, and power lines is 
         possible.

Locations impacted include...
Laurel, Sycamore, and Bethel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Frequent cloud to ground lightning is occurring with this storm. Move
indoors immediately. Lightning is one of nature's leading killers.
Remember, if you can hear thunder, you are close enough to be struck
by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3850 7570 3858 7570 3864 7551 3856 7546
TIME...MOT...LOC 2243Z 357DEG 3KT 3855 7563 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH

$$

Staarmann

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 4:32 PM EDT, 1 hour 49 minutes earlier.

Area forecast discussion, Jun 29, 4:32 PM EDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
432 PM EDT Sun Jun 29 2025

.SYNOPSIS...
A weak cold front near Delmarva and southern New Jersey will
stall out there tonight. The front will then return northward as
a warm front Monday into Monday night followed by a cold front
later Tuesday. High pressure builds closer later Wednesday into
Thursday before settling over our area on Friday and into the
weekend.

&&

.NEAR TERM /THROUGH MONDAY/...
Warm and humid day ongoing. Most of the area should remain dry
today, though some showers and thunderstorms are possible near the
coast of both New Jersey and Delaware. Some convection is likely to
develop along the sea and bay breeze (isolated cells have already
popped). Only around a 30-40% PoP though as cells will be scattered
in coverage. A MARGINAL (1/5) risk is in place for the southern half
of the area. While shear is near zero, instability is modest and
can't rule out a strong downdraft producing some damaging wind
gusts. Convection dies off with the loss of daytime heating and most
of the night should be dry save for a few light showers near the
stalled front over the region. Along and south of the front that
should be positioned near I-76 and I-195 will be mild and muggy
tonight with lows in the low to mid 70s. For the northern stretches
of the area, expect temperatures to fall into the 60s.

For tomorrow, that stalled front lifts north as a warm front,
putting the area fully into the warm sector ahead of the cold front
on Tuesday. Modest destabilization will occur under mostly sunny
skies to start the day. This will result another round of scattered
showers and thunderstorms developing as instability builds on the
order of 2000+ J/kg of SBCAPE. Shear increases a bit compared to
today with mid-level flow strengthening ahead of an approaching
trough. Convection will be a tad more widespread compared to today
as well given stronger forcing, but still only around 30-50% PoP
over the area. Although shear increases, it will be the limiting
factor for severe potential. Given tall and skinny CAPE profiles
though, cannot rule out a few stronger downbursts producing damaging
wind gusts. SPC has most of the region in a MARGINAL (1/5) risk for
severe thunderstorms. Slow moving convection could also result in
some flash flooding, especially if developing over a more urban area
(something the latest HRRR has been hinting at which is a touch
concerning).

In terms of temperatures for tomorrow, highs get into the upper 80s
to around 90. Tomorrow marks the last day of lower Heat Advisory
criteria for the urban corridor (> 96 Heat Index for two hours). A
Heat Advisory was considered but dew points should mix out a bit to
keep Heat Indices around 94-95.

&&

.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
On Monday night, the stalled out front starts to move northward as a
warm front and this continues into Tuesday. This will lead to
scattered showers and thunderstorms Monday night into early Tuesday
morning. Lows Monday night will be in the upper 60s to mid 70s.

Attention then turns to later in the day Tuesday. During the day
Tuesday, we will be well into the warm sector as that warm front
from Monday night has moved well to the north. In the upper levels,
an upper-level trough is forecast to shift eastward and amplify some
as it overspreads the Northeast and Mid-Atlantic. This will drive a
cold front across our region later Tuesday.

In terms of the set-up for the second half of Tuesday, shear will be
on the rise, especially compared to some of our recent severe
weather days. Also, highs in the low 80s to low 90s with dew points
in the low to mid 70s will provide an environment for growing
instability ahead of the cold front. At this time, there is still
some uncertainty on how well the shear and areas of higher CAPE
overlap along with the timing of the cold front. Another uncertainty
is the morning convection. If the morning activity takes longer to
dissipate and clouds linger longer, this will have impacts on how
well we destabilize before the cold front. Right now, the morning
activity looks to be done by the mid-morning hours of Tuesday with
enough time to get moderate instability. The latest severe weather
outlook has added a Slight (2/5) risk for most of our area with
the remainder of the area in a Marginal (1/5) risk. The primary
threat will be damaging wind gusts.

One other key impact point for Tuesday is a flash flooding threat.
All of the area is in a Marginal (1/4) with Delmarva in a Slight
(2/4) risk in the Excessive Rainfall Outlook with the concern for
localized flash flooding. PWAT values will rise to 2-2.5 inches with
warm cloud depth of 10-12 kft, so the signal is there for the
convection to be sufficient rainfall producers. The good news
is that the convection will be moving but any training of
showers or thunderstorms could lead to increased concern for
localized flash flooding. There is also a signal for some
frontogenetic forcing with the cold front which could also
enhance the precipitation rates with the convection.

The severe threat looks to come to an end between 00Z-03Z Wednesday,
but given the front slowing down Tuesday night, it is still near the
coastal areas by Wednesday morning. This will continue to lead to
the potential for lingering coverage of some showers into Wednesday
morning. Lows Tuesday night are in the low 60s to low 70s.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Synoptic Overview...An upper-level trough is forecast to move into
much of the Northeast by midweek. This trough looks to become
reinforced as it remains across much of the Northeast through the
end of this week. At the surface, a high pressure system builds in
late Wednesday into Thursday before settling over our area on
Friday.

For Wednesday and Thursday...The upper-level trough across the
Northeast and Mid-Atlantic may tend to sharpen again as
additional energy rounds its base. Our Tuesday cold front should
be south and east of our area by midday Wednesday, and while
temperatures do not look to drop much, the dew points are
forecast to lower some in the wake of the cold front. Despite
the presence of the upper-level trough, less in the way of
deeper moisture should keep the instability lower as well. Given
surface high pressure building closer to our area with time,
the chance for any showers and thunderstorms at this time is
little to none for the remainder of Wednesday. On Thursday, a
weak cold front looks to sink southward during the afternoon and
evening. This cold front looks to set off some showers and
maybe an isolated thunderstorm for areas near and NW of I-78.

For Friday into Saturday...The upper-level trough is forecast to
still be in place with weak surface high pressure becoming more
established over our area. The return flow up the Ohio Valley will
increase the low-level warm air advection with a northeastward
moving warm front. The forcing for this, as of now, looks to remain
well to our west and therefore little in the way of shower chances.
Daytime temperatures in the 80s for most, and the dew points are
forecast to be in the low to mid 60s. Overall, looks like a nice
forecast for the 4th of July. Nice weather should continue into the
holiday weekend as the high pressure system remains in control.

&&

.AVIATION /21Z SUNDAY THROUGH FRIDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Rest of Today (through 00z)...Primarily VFR. 20-40% chance of
showers and thunderstorms at KMIV/KACY which could result in
brief restrictions. Winds out of the west around 5-10 kt.
Moderate confidence.

Tonight...Primarily VFR through 06z. Patchy fog developing
around the area. Kept some terminals VFR but added in a TEMPO
group at KRDG/KILG/KMIV/KACY where probabilities of MVFR VSBYs
are around 30-40%. Probabilities are less around KPHL and points
north, only around 15-20%, so kept out for now. Cannot rule out
some visibility restrictions though. Winds light and variable.
Moderate confidence.

Monday...Primarily VFR. Any fog mixes out by 12z. Winds pick up
out of the south around 5-10 kt by the late morning. Chance for
scattered showers and thunderstorms (30-50%) which could bring
brief restrictions to all terminals.

Outlook...

Monday Night...Primarily VFR. Restrictions possible though with
scattered showers and thunderstorms (40-60%).

Tuesday through Tuesday Night...Restrictions likely (70-90%)
with showers and thunderstorms moving through, mainly in the
afternoon and evening.

Wednesday through Friday...VFR. No significant weather.

&&

.MARINE...
Sub-SCA conditions expected through tomorrow. A few showers and
thunderstorms possible later this afternoon and tomorrow
afternoon.

Outlook...

Monday night...No marine headlines expected. Some showers and
thunderstorms possible (20-30%).

Tuesday into Tuesday night...SCA conditions possible with wind
gusts near 25 kts and seas reaching 5 feet. Showers and
thunderstorms for the afternoon into Tuesday night (60-80%).

Wednesday into Friday...Sub-SCA conditions expected.

Rip Currents...

For Monday, winds become more southerly to southeast and the
period will remain around 9 seconds with breaking waves around 2
to 3 feet. Thus, we'll keep a MODERATE risk for the development
of dangerous rip currents for most of the NJ Shore and went LOW
risk for Delaware Beaches and coastal Ocean County.

For Tuesday, winds become more south-southwest and the period
will be around 7 seconds with breaking waves around 1 to 3
feet. Thus, we have a MODERATE risk for the development of
dangerous rip currents for most of the NJ Shore and went LOW
risk for Delaware Beaches and eastern Monmouth County.

For specific beach forecasts, visit weather.gov/beach/phi

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

SYNOPSIS...Guzzo/Hoeflich
NEAR TERM...Hoeflich
SHORT TERM...Guzzo
LONG TERM...Guzzo
AVIATION...Guzzo/Hoeflich
MARINE...Guzzo/Hoeflich

In the hours before

Local storm report, Jun 29, 4:03 PM EDT, 2 hours 18 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
403 PM EDT Sun Jun 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     Marine Tstm Wind 1 SE Long Neck          38.61N 75.14W
06/29/2025  M45 MPH          Sussex             DE   Mesonet

            Wunderground station KDEMILLS46.

&&

Staarmann
Local storm report, Jun 29, 4:26 PM EDT, 1 hour 55 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
426 PM EDT Sun Jun 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     Marine Tstm Wind Indian River Inlet      38.61N 75.06W
06/29/2025  M40 MPH          Sussex             DE   Dept of Highways

            DEDOT station at Indian River Inlet.

&&

Staarmann
Local storm report, Jun 29, 4:36 PM EDT, 1 hour 45 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
436 PM EDT Sun Jun 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     Marine Tstm Wind 2 SE Nassau             38.69N 75.12W
06/29/2025  M40 MPH          ANZ455             DE   Mesonet

            Wunderground station KDEREHOB102.

&&

Staarmann
Local storm report, Jun 29, 4:47 PM EDT, 1 hour 34 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
447 PM EDT Sun Jun 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0416 PM     Marine Tstm Wind Indian Beach            38.68N 75.08W
06/29/2025  M43 MPH          Sussex             DE   Mesonet

            Dewey Beach WxFlow station.

&&

Staarmann
Local storm report, Jun 29, 4:54 PM EDT, 1 hour 27 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
454 PM EDT Sun Jun 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     Marine Tstm Wind 2 WNW Lewes             38.79N 75.16W
06/29/2025  M45 MPH          Sussex             DE   Mesonet

            WxFlow station at Lewes.

&&

Staarmann
Local storm report, Jun 29, 6:10 PM EDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
610 PM EDT Sun Jun 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     Marine Tstm Wind 9 WNW Cape May Point    38.99N 75.11W
06/29/2025  M40 MPH          ANZ431             NJ   Buoy

            Brandywine Shoal Light reached a 39 mph gust
            at 518 PM and a peak gust of 40 mph at 524
            PM.

&&

Staarmann

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 2:21 AM EDTSevere Thunderstorm WarningPHIKent26 min
Jun 29, 4:12 PM EDTFlash Flood WarningPHISussex4 hr
Jun 29, 6:52 PM EDTSevere Thunderstorm WarningPHISussex38 min

Nearby

Severe Thunderstorm Warnings in Delaware, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.